Clostridium difficile, also known as C. diff or CDI, is one of the most common causes of healthcare associated bacterial gastrointestinal infections in adults that can become life threatening. Additionally, over the past decade, there has been an increase of CDI among hospitalized children, especially those with diagnoses associated with immunosuppression or antibiotic administration.
C. diff is found in 2-5% of the population that usually does not become a problem until there is a disruption in the normal intestinal flora, most commonly by antibiotics, allowing it to grow out of balance and producing toxins that cause inflammation. Symptomatic adults and children with CDI are also at high risk for infecting others, if special precautions are not used, because it reproduces through spores that can survive in the healthcare and community environments for a long time.
The CDC has been sharing public announcements since 2012 about the misuse of antibiotics to treat colds and many ear and sinus infections that are usually caused by viruses. When misused, these drugs are less effective against the bacteria the drug was developed for and increase the occurrence of CDI over time. It is important to keep up to date on the most current recommendations and treatment.
For more information and resources to help reduce CDI morbidity and mortality please visit the C Diff Foundation. They are focused on addressing this problem and discussing solutions and have healthcare providers and nurses available to speak with Monday – Friday 9am ET – 5pm ET. C. Visit their website at: https://cdifffoundation.org/